Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 22, NWS State College, PA

June 10, 20084 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 10, 2008, 4:21 PM EDT for 4 counties in Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2008, 4:21 PM EDT (20:21 UTC)
Expired
Jun 10, 2008, 5:15 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Bedford County, PA, Franklin County, PA, Fulton County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 125 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:54 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1931 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 102021
SVRCTP
PAC009-055-057-111-102115-
/O.NEW.KCTP.SV.W.0022.080610T2021Z-080610T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 PM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHWESTERN FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  FULTON COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 515 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES WEST OF LAKE GORDON...OR NEAR FROSTBURG...AND MOVING EAST AT
  52 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE GORDON AROUND 435 PM EDT...
  INGLESMITH AROUND 450 PM EDT...
  CLEARVILLE AND BARNES GAP AROUND 455 PM EDT...
  

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 159 AND 184...I-70 BETWEEN
MILE MARKERS 147 AND 170.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN 
GARETT COUNTY MARYALAND. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL PENNSYLVANIA.

LAT...LON 3975 7908 4010 7792 4006 7787 3973 7774
      3971 7906
TIME...MOT...LOC 2020Z 249DEG 45KT 3971 7890

$$

FORECASTER: LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:18 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 10, 3:18 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 PM EDT TUE JUN 10 2008

.SYNOPSIS...
OUR EARLY SEASON BOUT WITH MID SUMMER HEAT AND HUMIDITY FROM THE
PAST SEVERAL DAYS WILL BE RELIEVED BY THE PASSAGE OF A COLD FRONT
THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS MAY
ACCOMPANY THE FRONT...WITH POTENTIALLY DAMAGING WINDS AND LARGE
HAIL POSSIBLE. FAIR WARM CONDITIONS ARE THEN EXPECTED THROUGH LATE
WEEK WITH PLEASANT TEMPERATURES AND LOWER HUMIDITY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH #501 IN EFFECT UNTIL 10 PM LOCAL TIME
FOR MUCH OF CENTRAL AND EASTERN PENN.

UPDATE JUST RELEASED TO FINE TUNE POPS/TIMING FOR THIS AFTERNOON.
LINE OF TSTORMS BEGINNING TO DEVELOP AND FILL IN OVER FAR E OH AT
17Z FOLLOWED BY A COOL FRONT. AS THIS TRACKS TO THE
NE...CONVECTION WILL BEGIN TO AFFECT OUR CWA IN THE NEXT SEVERAL
HOURS. CAPES INCREASE FROM W TO E ACROSS CWA. COMBINED WITH DECENT
SPEED SHEAR AND ADDED LIFT NEAR FRONTAL BOUNDARY...MODERATE RISK
FOR MY EASTERN HALF LOOKS JUSTIFIED. ANTICIPATE A LINE OF
STRENGTHENING TSTORMS TO MOVE THROUGH LATER THIS AFTERNOON WITH
STRONG WINDS BEING THE PRIMARY THREAT...ALTHOUGH SOME HAIL COULD
ALSO BE MIXED IN. BETTER CHANCE FOR HAIL WILL BE IN THE MID/LOWER
SUSQ VALLEY AS SINGLE CELL STORMS SHOULD FORM AHEAD OF APPROACHING
LINE LATE THIS AFTERNOON ALONG THE LEE TROUGH JUST EAST OF THE
MTNS. CAPES IN THIS REGION WILL BE THE HIGHEST AND STAND-ALONE
STORMS THAT DEVELOP IN THIS REGION WILL HAVE TO BE WATCHED
CLOSELY.

SHOWERS/TSTORMS WILL RAPIDLY DECREASE TONIGHT AS FRONTAL BOUNDARY
PUSHES EASTWARD.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH THURSDAY NIGHT/...
TAPERED POPS OFF FROM WEST TO EAST EARLY TNT AS THE CLD FNT
TRAVERSES THE STATE...WITH NO PCPN MENTIONED AFT 06Z. CLOUDS WILL
DECREASE AND COOLER/DRIER AIR WILL BEGIN TO WORK INTO THE REGION
OVERNIGHT WITH LOW TEMPERATURE READINGS MORE IN-LINE WITH
CLIMATOLOGY...RANGING FROM THE LOW 50S ACROSS THE NW MTNS TO THE
LOW/MID 60S OVER THE LWR SUSQ RVR VLY. WITH WATER TEMPS RUNNING IN
THE LOW 70S...A 20+ DEG TEMP/WATER SPREAD MAY PROMOTE PATCHY FOG
OVER THE NCENT MTNS.

HIGH PRES BUILDING IN FROM THE GREAT LAKES WILL PROVIDE DRY/TRANQUIL
WEATHER WED-THUR. XPECT A BRIEF BREAK IN THE HOT/HUMID CONDITIONS
AS DEWPOINTS PULL BACK INTO THE 50S. THE 10/12Z GEFS CONTINUES TO
SHOW  ANOMALOUS RIDGING BECOMING RE-ESTABLISHED BY THE END OF THE
WORK WEEK.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE GFS ENSEMBLE /GEFS/ SHOWS A FNTL SYS AFFECTING THE REGION
SOMETIME IN THE FRI-SAT TIMEFRAME...WITH UNCERTAINTY WITH REGARD
TO THE EXACT TIMING. THIS SYS WILL PROVIDE THE NEXT CHC FOR WDSPRD
PCPN WHICH IS SUPPORTED BY THE GEFS PLUME DIAGRAMS AND PLANE VIEW
PROBABILITY CHARTS. A SECOND FNT WILL LKLY MOVE ACROSS THE REGION
EARLY NEXT WEEK...WITH A GENERAL COOLING TREND IN STORE FOR MUCH
OF THE MID ATLC REGION. THIS CONTINUES TO BE SUPPORTED BY BLW
NORMAL HEIGHTS FCST BY THE GEFS. BETTER THAN AVERAGE CONFIDENCE
EXISTS IN THE LARGE SCALE PATTERN EVOLUTION INTO AN ERN MEAN
TROF BY NEXT TUE.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
PRETTY QUIET AT 18Z ACROSS CWA...BUT A BUSY LATE AFTERNOON/EVENING
IN STORE AS SHOWERS/TSTORMS AFFECT CENTRAL PA. A DEVELOPING LINE
JUST AHEAD OF AN APPROACHING COLD FRONT IN E OH/W PA WILL CONTINUE
TO FILL IN AND MOVE ACROSS CWA THROUGH 00Z. EXPECT A PERIOD OF
REDUCED CIG/VSBYS AS THIS LINE PASSES ALONG WITH GUSTY SW WINDS.
ADDITIONAL SCATTERED ACTIVITY MAY ACCOMPANY FROPA. ALSO...SINGLE
CELL CONVECTION WILL DEVELOP IN THE MID/LOWER SUSQ VALLEY AS CAP
ERODES LATE THIS AFTERNOON. WILL SEE LOCALIZED STRONG STORMS WITH
REDUCTIONS.

ACTIVITY SHOULD RAPIDLY DIMINISH EARLY THIS EVENING AS FRONT MOVES
EAST...USHERING IN A STRETCH OF GOOD FLYING WX FOR MID/LATE WEEK.
ANOTHER COLD IS FCST TO SWEEP THRU THE STATE ON SATURDAY...LIKELY
ACCOMPANIED BY A ROUND OF SHWRS/TSTMS WITH REDUCED CIGS/VSBYS.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR 6/10/08 AT SELECTED CENTRAL PA
LOCATIONS.

6/10
WILLIAMSPORT  93 IN 1914/1991
HARRISBURG    96 IN 1984
STATE COLLEGE 90 IN 1984
ALTOONA       92 IN 1984
BRADFORD      85 IN 1984

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR/RXR
NEAR TERM...RXR
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...RXR
CLIMATE...STEINBUGL
Hazardous weather outlook, Jun 10, 3:02 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
302 PM EDT TUE JUN 10 2008

PAZ004>006-010-011-017-024-033-111915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
302 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND
EVENING. THE FRONT WILL MOVE INTO A VERY WARM AND UNSTABLE AIR
MASS...COMBINED WITH FAVORABLE SPEED AND DIRECTIONAL WIND SHEAR
ALOFT. AS A RESULT...A LINE OF STRONG TO SEVERE THUNDERSTORMS ARE
LIKELY THROUGH THE LATE AFTERNOON HOURS. DAMAGING WIND GUSTS AND
LARGE HAIL ARE THE PREDOMINANT SEVERE WEATHER THREATS...WITH HEAVY
RAINFALL AND FREQUENT LIGHTNING ACCOMPANYING ANY THUNDERSTORMS AS
WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-111915-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
302 PM EDT TUE JUN 10 2008

...SEVERE THUNDERSTORM WATCH 501 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

In the hours before

Special weather statement, Jun 10, 10:42 AM EDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1042 AM EDT TUE JUN 10 2008

PAZ037-041-101515-
NORTHERN LYCOMING-TIOGA-
1042 AM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LYCOMING AND
SOUTHEASTERN TIOGA COUNTIES THROUGH 1115 AM EDT...

AT 1038 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHWEST OF CANTON TO 13 MILES SOUTHWEST OF CANTON...MOVING
NORTHEAST AT 24 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. A 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES. ALSO...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL STAY OVER MAINLY RURAL AREAS OF SOUTHEASTERN TIOGA
COUNTY AND NORTHEASTERN LYCOMING COUNTY.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 14.

FORECASTER: LAMBERT
Special weather statement, Jun 10, 2:30 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT TUE JUN 10 2008

PAZ066-101900-
LANCASTER-
230 PM EDT TUE JUN 10 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LANCASTER COUNTY
THROUGH 3 PM EDT...

AT 229 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A RAPIDLY DEVELOPING...STRONG THUNDERSTORM LOCATED 9 MILES WEST OF
OXFORD...MOVING NORTHEAST AT 32 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES. EXPECT OCCASIONAL...DANGEROUS LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BETHEL AROUND 235 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 222.

FORECASTER: LAMBERT
Special weather statement, Jun 10, 3:40 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT TUE JUN 10 2008

PAZ033-034-102015-
BEDFORD-SOMERSET-
340 PM EDT TUE JUN 10 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET AND WEST
CENTRAL BEDFORD COUNTIES...

AT 335 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 14 MILES SOUTHWEST OF SOMERSET...MOVING
NORTHEAST AT 44 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CASSELMAN AROUND 345 PM AND BERLIN AROUND
400 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 110 AND 135.

FORECASTER: LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:31 PM EDTSevere Thunderstorm WarningCTPBedford59 min
Jun 10, 4:46 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan, Tioga44 min
Jun 10, 4:49 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland56 min
Jun 10, 4:58 PM EDTSevere Thunderstorm WarningCTPBedford, Cumberland, Franklin, Fulton, Huntingdon, Juniata and 2 more62 min
Jun 10, 5:10 PM EDTSevere Thunderstorm WarningCTPSchuylkill53 min
Jun 10, 5:21 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan54 min
Jun 10, 5:26 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin, Northumberland, Snyder, Union64 min
Jun 10, 5:29 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Fulton, Perry61 min
Jun 10, 5:31 PM EDTSevere Thunderstorm WarningCTPLancaster, York59 min
Jun 10, 5:52 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jun 10, 6:01 PM EDTSevere Thunderstorm WarningCTPLancaster, York59 min
Jun 10, 6:24 PM EDTSevere Thunderstorm WarningCTPLancaster66 min
Jun 10, 6:26 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Snyder, Union64 min
Jun 10, 6:56 PM EDTSevere Thunderstorm WarningCTPLancaster64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.